Alert archive / Idaho / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 15, NWS Salt Lake City, UT

June 19, 2004Cache County, Utah; Bear Lake County, Franklin County, Idaho

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 19, 2004, 4:43 PM MDT for Cache County, Utah; Bear Lake County, Franklin County, Idaho. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2004, 4:43 PM MDT (22:43 UTC)
Expired
Jun 19, 2004, 5:15 PM MDT
In force
32 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Bear Lake County, ID, Franklin County, ID, Cache County, UT

The radar

The Salt Lake City radar (KMTX), 97 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2004-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2004-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-306 J/kg
Mixed-layer LCL
2563 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 192243
SVRSLC
IDC007-041-UTC005-192315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
443 PM MDT SAT JUN 19 2004

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BEAR LAKE COUNTY IN IDAHO
  SOUTHERN FRANKLIN COUNTY IN IDAHO
  THIS INCLUDES THE CITY OF PRESTON
  NORTHERN CACHE COUNTY IN UTAH

* UNTIL 515 PM MDT

* AT 439 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WESTON...OR ABOUT 10 MILES SOUTHWEST OF
  PRESTON...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER LEWISTON...8 MILES SOUTH OF PRESTON AT 450 PM MDT
  3 MILES SOUTH OF FRANKLIN AT 455 PM MDT
  3 MILES WEST OF BEAVER MTN AT 515 PM MDT

LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN 
THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A 
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 4211 11208 4193 11212 4180 11152 4211 11146

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:30 PM MDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 19, 3:30 PM MDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
330 PM MDT SAT JUN 19 2004

.SYNOPSIS...A WEAK COLD FRONT WILL SLIDE SOUTH THROUGH NORTHERN UTAH
SUNDAY...THEN SETTLE INTO CENTRAL UTAH EARLY NEXT WEEK.  HIGH
PRESSURE ALOFT WILL STRENGTHEN OVER THE REGION BEGINNING TUESDAY.

&&

.DISCUSSION...CONVECTION FIRED UP AS EXPECTED IN THE AREAS OF
GREATEST INSTABILITY OVER CNTRL/NE UTAH...AND ALONG THE UTAH/IDAHO
BORDER.  JET AXIS ACROSS SRN ID THROUGH WRN WY LIKELY HELPING THE
CONVECTION UP NORTH.  THE ACTIVITY OVER CNTRL/NE UT FORMED EARLY IN
AN AREA OF LOW/MID LEVEL CONFLUENCE.  SUSPECT MUCH OF THE
CONVECTION WILL DIE OUT THIS EVENING WITH THE LOSS OF SURFACE
HEATING.  WILL HAVE TO WATCH FOR AN EMBEDDED SHORTWAVE THE ETA/GFS
MODELS RIPPLE THROUGH THE FAR NRN ZONES LATE TONIGHT.  LINGERING
LATE NIGHT COULD GEN-UP AGAIN AS THIS FEATURE RACES THROUGH THE
NORTH.

THE UPPER LOW CURRENTLY OVER THE PACIFIC NW STILL PROGGED TO WEAKEN
AND SHEAR OFF TO THE EAST SUNDAY.  AS THIS HAPPENS...HEIGHTS ARE
PROGGED TO DROP A LITTLE BIT OVER THE NRN/CNTRL ZONES WITH A WEAK
SURFACE BOUNDARY DRIFTING INTO CNTRL UTAH BY MONDAY. WILL LIKELY SEE
SOME CONVECTIVE PRECIP ALONG THIS BOUNDARY SUNDAY.  THIS ACTIVITY
MAY PICK UP SOMEWHAT MONDAY AS A LITTLE STRONGER CONVERGENCES
DEVELOPS IN ASSOCIATION WITH THE NEAR 700 MB THERMAL BOUNDARY.

HEIGHTS BEGINNING TO BUILD OVER THE INTERIOR WEST BEGINNING TUESDAY.
RESIDUAL MOISTURE AND DIFFERENTIAL HEATING SHOULD LEAD TO AFTERNOON
AND EVENING THUNDERSTORMS.  THIS TYPE OF ACTIVITY SHOULD CONTINUE AND
INCREASE IN AREAL COVERAGE THROUGH THE BALANCE OF THE WEEK.  TEMPS
WILL CLIMB TO AT OR ABOVE NORMAL MOST LOCATIONS THROUGH MIDWEEK...
THEN LEVEL OFF AS AFTERNOON CLOUDS PUT A CAP ON TEMPS.

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...NONE.
ID...NONE.
WY...NONE.

&&

CONGER

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 8:21 PM MDTSevere Thunderstorm WarningSLCSalt Lake39 min
Jun 19, 4:45 PM MDTSevere Thunderstorm WarningSLCCache30 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2004Severe Thunderstorm Warnings in Utah, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.